Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 370, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 4:25 PM EDT for Lee County, Scott County, Virginia; 5 counties in Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 8, 2011, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN, Hawkins County, TN, Union County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:50 PM EDT | TSTM WND DMG | Pennington Gap, VA | FEW TREES DOWN. |
| Aug 8, 5:00 PM EDT | TSTM WND DMG | Duffield, VA | TREE DOWN ON CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS54 KMRX 082025
SVRMRX
TNC013-025-067-073-173-VAC105-169-082130-
/O.NEW.KMRX.SV.W.0370.110808T2025Z-110808T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PENNINGTON GAP TO PONZA TO 6
MILES SOUTHWEST OF PINE KNOT...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JONESVILLE...SNEEDVILLE...LA FOLLETTE...GATE CITY...PENNINGTON
GAP...HARROGATE-SHAWANEE...TAZEWELL...JACKSBORO...ROSE HILL...
DRYDEN...JELLICO...CUMBERLAND GAP...EWING...CLAIRFIELD...WHITE
OAK...PATTONSVILLE...JASPER...ARTHUR...DUFFIELD AND ELK VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3680 8278 3683 8275 3667 8244 3644 8322
3642 8342 3629 8402 3630 8403 3623 8431
3627 8435 3639 8432 3646 8435 3651 8433
3652 8426 3660 8426 3659 8369 3667 8353
3667 8341 3675 8315 3686 8307 3690 8288
TIME...MOT...LOC 2025Z 305DEG 16KT 3681 8304 3666 8362
3660 8452
$$
DH1 follow-up statement
797
WWUS54 KMRX 082055
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT MON AUG 8 2011
TNC013-025-067-073-173-VAC105-169-082130-
/O.CON.KMRX.SV.W.0370.000000T0000Z-110808T2130Z/
UNION TN-CAMPBELL TN-CLAIBORNE TN-HANCOCK TN-HAWKINS TN-SCOTT VA-
LEE VA-
455 PM EDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR LEE...SCOTT...HAWKINS...HANCOCK...CLAIBORNE...CAMPBELL AND UNION
COUNTIES...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM JASPER TO JONESVILLE TO
EWING TO ELK VALLEY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
JONESVILLE TO JONESVILLE TO 13 MILES EAST OF MIDDLESBORO TO 14 MILES
NORTHWEST OF LA FOLLETTE...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...LA FOLLETTE...GATE CITY...TAZEWELL...JACKSBORO...
JASPER...CLAIRFIELD...PATTONSVILLE...WHITE OAK...ELK VALLEY...
ARTHUR...DUFFIELD...ROYAL BLUE...CLINCHPORT...KYLES FORD...
CARYVILLE...EVANSTON...HOWARD QUARTER...OKOLONA AND FINCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3680 8278 3683 8275 3667 8244 3644 8322
3642 8342 3629 8402 3630 8403 3623 8431
3627 8435 3639 8432 3646 8435 3651 8433
3652 8426 3660 8426 3659 8369 3667 8353
3667 8341 3675 8315 3686 8307 3690 8288
TIME...MOT...LOC 2055Z 305DEG 16KT 3675 8285 3665 8318
3658 8348 3654 8425
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON AUG 8 2011 .SHORT TERM (TONIGHT AND TUESDAY)...MODERATE INSTABILITY AND UPPER LEVEL IMPULSE HAS ALLOWED FOR STORM ORGANIZATION ALONG A LINE WHICH IS BISECTING THE FORECAST AREA FROM NORTH TO SOUTH. EXPECT THIS LINE TO BE LARGELY EAST OF THE REGION BY 00Z TUESDAY. ALLOWED FOR POSSIBILITY OF SCATTERED CONVECTION DURING THE EVENING BUT TRIED TO INDICATE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TONIGHT AS THE MIDWEST CONVECTIVE COMPLEX SHIFTS STEADILY EAST ACROSS THE MID SOUTH. PLACED THE HIGHEST CHANCE OF CONVECTION ON TUESDAY WITH THE MAIN BODY OF THE SHORTWAVE TROUGH MOVING ACROSS THE SOUTHERN APPALACHIANS. RAISED POPS TO LIKELY FOR THIS EVENT. NOT ENTIRELY SURE THAT THERE WILL BE WIDESPREAD SEVERE CONVECTION WITH THIS EVENT AS MORNING TIMING WOULD LIKELY LIMIT INSTABILITY. CONCERNING TEMPERATURE GUIDANCE WENT A LITTLE ABOVE THE MILDEST SUGGESTED MINS WHILE OPTING FOR THE COOLEST MOS MAXES DUE TO EXPECTED CLOUDS AND PRECIP ON TUESDAY. && .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS REMAIN FAIRLY CONSISTENT IN DEPICTING FIRST OF TWO FRONTAL BOUNDARIES IN THE FORECAST PERIOD MOVING THROUGH THE FORECAST AREA BETWEEN 06-12Z WEDNESDAY. WILL CONTINUE WITH LOWER CHANCE/SLIGHT CHANCE POPS ACROSS NORTHERN COUNTIES AND SOUTHWEST VIRGINIA/TRI CITIES AREA OVERNIGHT TUESDAY NIGHT/WEDNESDAY AM. WILL CONTINUE WITH HIGHER CHANCE POPS FOR REST OF THE FORECAST AREA DURING THIS TIME PERIOD. THE FRONT IS PROGGED TO CONTINUE WITH A SOUTH/SOUTHEAST MOVEMENT ON THROUGH THE FORECAST AREA AND WILL CONTINUE WITH SCENARIO OF KEEPING AREA DRY THROUGH FRIDAY...WITH DRIER NORTHWEST FLOW EXPECTED. AS UPPER RIDGE SHIFTS EAST BY SATURDAY...FORECAST AREA SHOULD BE IN INCREASING SOUTHWEST FLOW AND INCREASE OF LOW-MID LEVEL MOISTURE AS PER GFS FORECAST SOUNDINGS. WILL CONTINUE WITH AT LEAST CHANCE POPS FOR THE AREA...AS NEXT COLD FRONT MOVES SOUTHEAST THROUGH THE OHIO AND INTO THE TENNESSEE VALLEY BY BETWEEN 00Z-12Z SUNDAY. WILL UP POPS FOR SHOWERS AND THUNDERSTORMS INTO CHANCE CATEGORY FOR FORECAST AREA DUE TO EXPECTED TIMING OF FRONT MOVING SOUTHEAST THROUGH THE AREA ON SUNDAY AND EXPECTED LOW LEVEL MOISTURE INCREASE. UPPER TROUGH AND HIGH PRESSURE AT SURFACE WILL BUILD INTO THE REGION BY SUNDAY...WITH HIGH PRESSURE REMAINING IN CONTROL OF TENNESSEE VALLEY WEATHER THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 70 92 66 / 50 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 69 89 62 / 50 40 40 10 0 OAK RIDGE, TN 72 91 68 88 62 / 50 40 40 10 0 TRI CITIES AIRPORT, TN 69 89 63 86 57 / 50 30 30 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TH/TT
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. DMG
In the hours before
Special weather statement, Aug 8, 3:40 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT MON AUG 8 2011 VAZ002-006-082045- RUSSELL VA-WISE VA- 340 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL COUNTIES UNTIL 445 PM EDT... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF WHITESBURG...MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND... COEBURN...ST. PAUL AND CASTLEWOOD. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 8, 3:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 E SEVIERVILLE 35.89N 83.56W
08/08/2011 SEVIER TN TRAINED SPOTTER
FEW TREES DOWN.
&&Local storm report, Aug 8, 3:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
08/08/2011 JEFFERSON TN LAW ENFORCEMENT
TREE AND SEVERAL POWER LINES DOWN.
&&Local storm report, Aug 8, 4:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM BLIZZARD 1 S MOHAWK 36.18N 83.06W
08/08/2011 GREENE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Aug 8, 4:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 E MURPHY 35.09N 83.97W
08/08/2011 CHEROKEE NC TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&Local storm report, Aug 8, 4:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 S MOHAWK 36.18N 83.06W
08/08/2011 GREENE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 60 min |
| Aug 8, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 55 min |
| Aug 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington, City of Bristol | 48 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 63 min |
| Aug 8, 1:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more | 61 min |
| Aug 8, 1:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe, Polk | 55 min |
| Aug 8, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 64 min |
| Aug 8, 2:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more | 61 min |
| Aug 8, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 58 min |
| Aug 8, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 60 min |
| Aug 8, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 63 min |
| Aug 8, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott, Union | 45 min |
| Aug 8, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 62 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.